New Mexico, 2023Drought in New Mexico, September 20 to 30, 2023
September 20 to 30, 2023 · NWS EPZ · 5 events in 5 counties and zones
New zones that went into effect on September 19th had Severe(D2) to Exceptional(D4) drought.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
New zones that went into effect on September 19th had Severe(D2) to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 20, 10:59 AM MST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 20, 10:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1159 AM MDT Wed Sep 20 2023
...New AVIATION...
.SYNOPSIS...
Issued at 227 AM MDT Wed Sep 20 2023
A trough moves into the region later today, resulting in the
chance of showers and thunderstorms tonight and Thursday. Strong
winds and small hail are possible with some storms through
Thursday. Dry and warm conditions return for Friday and lasting
through the weekend.
&&
.DISCUSSION...
Issued at 227 AM MDT Wed Sep 20 2023
Conditions will begin to deteriorate today as an upper trough
advances from the west and pulls moisture up from the southwest
around ridging to our south. Decent forcing and dynamics will be
in place over northern Chihuahua this PM as the storm motion is
southwesterly, bringing the activity into the El Paso metro this
evening. Confidence is relatively high that El Paso will see
storms roll through around sunset. CAPE values won't be very
impressive (~500 J/kg in northern Chihuahua and ~200 in El Paso)
but the unidirectional nature of winds through the column may
produce strong winds gusts (50 mph). A severe gust or two cannot
be ruled out closer to the Int'l border this evening as the storms
progress to the northeast. Wind seems to be the main threat with
this activity, but hail and localized flooding are also possible.
Isolated storms may persist through Wed night and redevelop Thurs
afternoon, shifting further east as drier air pushes out the
moisture. Better thermodynamics and less forcing are expected for
Thursday as SPC now has a Marginal Risk just to our east for
severe wind. PW's climb steadily tonight and tomorrow to around
1.2 inches with the moisture surge. Flooding doesn't look to be a
big concern due to relatively fast storm motion and alignment of
winds through the column. Training of storms could result in
localized flooding. By Thurs night, the moisture is largely
eroded away with some lingering activity possible in far west TX.
From Friday through the weekend, we return to zonal flow aloft and
weak ridging. Warm and dry weather is expected during this time
with modest breeziness each afternoon from the west. GFS and Euro
have a minor shortwave pushing through around Sat night, the GFS
being the quicker of the two models. Regardless of timing, it
seems like we'll only get some higher clouds from the disturbance
and little if any chance of rain. The next chance of precip could
be next Tuesday as a frontal boundary stalls to the east. If
surface high pressure builds over the KS-OK area behind the front,
some of that moisture could rotate in from the east, a quasi-
monsoonal setup. The two models have flipped from yesterday with
the GFS now more bullish on this scenario. For now, slight PoPs
are in the grids beginning Tues PM for eastern areas. Through the
period, temperatures will be steady near or a few degrees above
normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 1152 AM MDT Wed Sep 20 2023
Showers and thunderstorms expected to start up later this
afternoon over the Borderland around 21Z-23Z. Better confidence
for thunderstorms/showers for KELP and KLRU, with less confidence
for KTCS, and even less confidence for KDMN. Activity should
diminish tonight around 03Z. Gusty winds are possible near
outflows from storms, small hail, and brief heavy rain will be the
biggest threats with todays storms. Otherwise, calm conditions
expected overnight.
&&
.FIRE WEATHER...
Issued at 227 AM MDT Wed Sep 20 2023
Fire weather conditions are not expected through the period.
Today will be warm and dry but not critically so as westerly flow
remains over the region. Moisture increases tonight in advance of
an upper trough with a chance of showers and storms Wednesday
night through Thursday. Storms will develop this afternoon in
northern Chihuahua and progress to the northeast into the El Paso
area after sunset. Some storms may produce gusty and erratic
winds and small hail through Thursday. Drier air moves in by
Friday from the west behind the trough, ending the threat of rain
and thunderstorms. Dry conditions then last through the weekend
with elevated fire weather possible Friday and Saturday due to
breezier west winds. 20-foot winds up to 15 knots are possible
during those afternoons with low surface moisture expected.
Min RHs range from 20-30% in the lowlands on Thursday, otherwise
12-20%; 25-45% in the mountains on Thursday, otherwise 15-25%.
Vent rates will be good to excellent through Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 96 69 93 70 / 20 30 10 30
Sierra Blanca 90 62 88 63 / 10 40 30 30
Las Cruces 91 63 89 62 / 20 40 20 10
Alamogordo 89 61 87 63 / 10 30 20 20
Cloudcroft 68 46 66 48 / 10 40 30 20
Truth or Consequences 88 61 87 60 / 20 20 10 0
Silver City 81 56 81 56 / 20 20 10 0
Deming 91 62 90 60 / 20 30 10 0
Lordsburg 88 61 89 59 / 20 30 10 0
West El Paso Metro 94 68 91 69 / 20 30 10 20
Dell City 94 64 91 65 / 10 30 20 20
Fort Hancock 97 65 94 67 / 20 40 20 30
Loma Linda 88 62 84 63 / 10 30 30 30
Fabens 95 65 92 67 / 10 30 20 30
Santa Teresa 91 64 89 65 / 20 30 20 10
White Sands HQ 92 66 89 67 / 20 30 20 10
Jornada Range 91 63 88 62 / 20 30 20 10
Hatch 92 62 90 61 / 20 20 10 10
Columbus 91 65 89 64 / 20 30 20 10
Orogrande 90 62 86 62 / 10 30 20 20
Mayhill 81 53 78 54 / 10 40 30 20
Mescalero 79 50 76 52 / 20 30 30 20
Timberon 78 50 74 51 / 10 30 30 20
Winston 80 51 79 51 / 20 20 10 0
Hillsboro 88 57 86 57 / 20 20 10 0
Spaceport 89 61 86 59 / 20 20 10 10
Lake Roberts 80 50 79 49 / 20 30 10 0
Hurley 86 58 86 57 / 20 20 10 0
Cliff 88 52 89 50 / 20 30 10 0
Mule Creek 80 55 82 52 / 30 40 10 0
Faywood 86 59 84 59 / 20 20 10 0
Animas 89 61 89 58 / 20 20 20 0
Hachita 90 61 89 60 / 20 20 10 0
Antelope Wells 90 61 89 60 / 20 20 20 0
Cloverdale 83 59 84 57 / 20 20 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...37-Slusher
Hazardous weather outlook, Sep 20, 11:06 AM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1206 PM MDT Wed Sep 20 2023
NMZ401-403>411-414>417-425>429-TXZ418>424-211815-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1206 PM MDT Wed Sep 20 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
We will have some thunderstorms this afternoon and evening. The
best timimg for the thunderstorms will be 5PM to 8PM this evening.
The main threat will be strong winds and small hail. There also
could be some brief heavy rains, so isolated flooding of low lying
and flood prone areas will be possible. A few showers and light
thunderstorms could linger past midnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
On Thursday we will see more rain chances, mainly east of the Rio
Grande. For Friday through the start of next week, we will see
high temperatures well above average with just a slight chance for
rain on next Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Central Grant County/Silver City Area
- When
- September 20, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Central Grant County/Silver City Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.739, -108.382 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought for the later half of September.
Drought, Southern Gila Region Highlands/Black Range
- When
- September 20, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Southern Gila Region Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.935, -107.787 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought.
Drought, West Central Tularosa Basin/White Sands
- When
- September 20, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- West Central Tularosa Basin/White Sands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.699, -106.589 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought.
Drought, East Central Tularosa Basin/Alamogordo
- When
- September 20, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- East Central Tularosa Basin/Alamogordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the end of September.
Drought, Southeast Tularosa Basin
- When
- September 20, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Southeast Tularosa Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, September 20 to 24, 2023$25,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 202350 kt wind · 5 events
- Damaging Winds in Nevada, September 20 to 21, 202368 kt wind · 2 events
- Damaging Winds in Florida, September 20, 202350 kt wind · 2 events
- Hail in South Dakota, September 20, 20231.25 in hail · 2 events
- Hail in South Dakota, September 20, 20231.75 in hail · 2 events
- Frost and Freeze in Oregon, September 20, 20231 event
- Damaging Wind in Oklahoma, September 20, 202356 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 20, 20231 event
- Flood in Puerto Rico, September 20, 20231 event
- Damaging Wind in Tennessee, September 20, 202354 kt wind · 1 event
- Flash Flood in Nevada, September 20, 2023$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142093, 1142096, 1142097, 1142098, 1142099.